Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 155, NWS Quad Cities, IA

September 11, 2000Delaware County, Dubuque County, Jones County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 11, 2000, 5:53 PM CDT for Delaware County, Dubuque County, Jones County, Iowa. It was in force for 67 min. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 5:53 PM CDT (22:53 UTC)
Expired
Sep 11, 2000, 7:00 PM CDT
In force
67 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Delaware County, IA, Dubuque County, IA, Jones County, IA

The radar

The Quad Cities radar (KDVN), 94 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 6:00 PM CDTThunderstorm WindCountywide, IAWidespread damage to corn fields.
Sep 11, 6:40 PM CDTThunderstorm WindDurango, IA
Sep 11, 6:40 PM CDTThunderstorm WindDubuque, IA
Sep 11, 6:40 PM CDTHail 0.75Peosta, IA
Sep 11, 6:40 PM CDTThunderstorm Wind 52 EDubuque, IANumerous trees down near Eagle Point Park.
Sep 11, 6:45 PM CDTHail 0.75Dubuque, IA
Sep 11, 6:55 PM CDTThunderstorm WindOxford Mills, IA
Sep 11, 6:55 PM CDTThunderstorm WindHale, IA
Sep 11, 6:55 PM CDTThunderstorm Wind 58 EOxford Jct, IA
Sep 11, 6:55 PM CDTThunderstorm WindWyoming, IA
Sep 11, 6:55 PM CDTThunderstorm WindWyoming, IATree landed on a garage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 1:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1636 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 112257
SVRMLI
IAC055-061-105-120000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
553 PM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN EAST CENTRAL IOWA
  DELAWARE COUNTY IN NORTHEAST IOWA
  DUBUQUE COUNTY IN NORTHEAST IOWA

* UNTIL 700 PM CDT

* AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ALONG A LINE
  FROM NORTHWEST OF MONTICELLO NEAR BUCK CREEK TO JUST EAST OF DYSTERVILLE 
  TO JUST EAST OF RICKARDSVILLE.  THE STORMS WERE MOVING NORTHEAST ALONG THE 
  LINE AT 30 MPH.

* THE SEVERE THUNDERSTORM EFFECT...
   HOPKINTON 
   DYERSVILLE
   FARLEY 
   BANKSTON 

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF GOLFBALLS OR 1.75 INCHES IN DIAMETER AND WINDS IN EXCESS OF 55
MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL...
WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE
WASHED OUT.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA UNTIL 
7 PM. REMEMBER SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.

LAT...LON 4230 9146 4217 9129 42e48 9081 4265 9105

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:45 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Sep 11, 2:45 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT MON SEP 11 2000

MODELS DID OK ON INITIALIZING AT 12Z AND AVN NOT FAR OFF AT 18Z IN
REGARDS TO MAIN FEATURES AND SURFACE DEW POINTS. ETA MAY BE A TAD FAST
AND A LITTLE DRY BUT OVERALL NOT BAD EITHER. NGM MAY BE DOING A SO SO
JOB ON FEATURES BUT IS TERRIBLE ON MOISTURE. THEREFORE WILL GO WITH A
MIX OF THE AVN AND SOME ETA FOR DETAIL.

18Z SURFACE ANALYSIS SHOWS SOME INTERESTING FEATURES. SURFACE LOWS NEAR
KEAU AND KAUM WITH ANOTHER IN CENTRAL KANSAS. FIRST COLD FRONT CONNECTS
THESE LOWS WITH DISCONTINUOUS POLAR FRONT RIGHT BEHIND IT. WARM FRONT
RUNS FROM THE KAUM LOW INTO SOUTHWEST WISCONSIN. AT THIS POINT IT MEETS
UP WITH OUTFLOW BOUNDARY FROM CONVECTION ACROSS WISCONSIN/NORTHEAST
ILLINOIS. WATER VAPOR/PROFILER DATA SHOWS A SHORTWAVE AIDING CONVECTION
EAST OF THE MISSISSIPPI WITH ANOTHER SHORTWAVE NEAR KSTJ. MESOANALYSIS
INDICATES TROFS FROM NEAR KMLI TO KLAF AND ANOTHER FROM NEAR KALO TO
KSTL. VISIBLE INDICATES CAP IS BREAKING ACROSS CENTRAL IOWA WITH A LINE
OF CU BEGINNING TO FORM. AVN/ETA SIMILAR IN MOVEMENT OF FRONT THROUGH
THE AREA TONIGHT. PLENTY OF QG FORCING AND LOWERING CONDENSATION
PRESSURE DEFICITS INDICATING MOST OF THE AREA SHOULD SEE SOME RAIN. LLJ
LOOKS TO BE A LITTLE UNDERDONE BUT POSITION COMBINED WITH NICE THETA E
RIDGE AND HIGH PWS SUGGEST POTENTIAL FOR HEAVY RAIN WITH STORMS.
QUESTION IS WILL REGENERATION AND TRAINING CONTINUE TO OCCUR OVER
NORTHWEST ILLINOIS UNTIL COLD FRONT PUSHES BOUNDARY EAST. POTENTIAL IS
THERE AND MAY NEED A HYDROLOGIC WATCH. CONS AGAINST ARE THAT STORMS
SHOULD MOVE FAIRLY QUICKLY AND FFG GUIDANCE IS QUITE HIGH. HOWEVER
BOUNDARIES MIGHT ANCHOR STORMS UNTIL THE COLD FRONT ARRIVES. FOR NOW
WILL HOLD OFF ON WATCH BUT WORD LOCALLY HEAVY RAIN IN ZONES.

COLD FRONT TO SWEEP THROUGH OVERNIGHT(04-08Z TIME PERIOD) WITH PLENTY
OF DOWNWARD FORCING TO DRY THINGS OUT. SURFACE RIDGE BUILDS IN AND
BRINGS QUIET AND MUCH COOLER WEATHER THROUGH WEDNESDAY DAYTIME.
SHORTWAVE OVER BRITISH COLUMBIA/ALBERTA TO AFFECT THE AREA WEDNESDAY
NIGHT/THURSDAY MORNING. AVN SHOWS QG FORCING INCREASING WITH A NICE
THETA E RIDGE. THIS SHOULD BE ENOUGH FOR A ROUND OF SHOWERS WEDNESDAY
NIGHT INTO THURSDAY.

AFTER SHOWERS MOVE OUT THURSDAY...REMAINDER OF EXTENDED PERIOD IS
QUIET AS STRONG CANADIAN HIGH SITS OVER THE AREA WITH AUTUMN LIKE
WEATHER.

FWC/FAN/MAV START OUT CLOSE BUT THEN DIGRESS IN LATER PERIODS. WILL
PROBABLY NOT DEVIATE MUCH.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

In the hours before

Local storm report, Sep 11, 5:13 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..-..

0505 PM    3 S LADORA                IA   1 INCH HAIL
09/11/00   IOWA                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, Sep 11, 5:25 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0521 PM    2 SSE NEWHALL             IA   1 INCH HAIL
09/11/00   BENTON                         REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Sep 11, 5:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
537 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    ATKINS                    IA   .75 INCH HAIL
09/11/00   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, Sep 11, 5:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
543 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..V..

0530 PM    SHERRILL                  IA   .75 INCH HAIL
09/11/00   DUBUQUE                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

N
Local storm report, Sep 11, 5:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0543 PM    NORWAY                    IA   1.5 INCH HAIL
09/11/00   BENTON                         REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Sep 11, 5:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..]..

0548 PM    PRAIRIEBURG               IA   1.5 INCH HAIL
09/11/00   LINN                           REPORTED BY STORM
                                          SPOTTER.

N

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 9:15 AM CDTSevere Thunderstorm WarningDVNClinton, Jackson30 min
Sep 11, 1:26 PM CDTSevere Thunderstorm WarningDVNClinton49 min
Sep 11, 4:43 PM CDTSevere Thunderstorm WarningDVNDubuque32 min
Sep 11, 5:05 PM CDTTornado WarningDVNDubuque25 min
Sep 11, 5:14 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Johnson, Linn46 min
Sep 11, 5:19 PM CDTSevere Thunderstorm WarningDVNDubuque41 min
Sep 11, 5:41 PM CDTSevere Thunderstorm WarningDVNKeokuk49 min
Sep 11, 5:54 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Johnson, Linn66 min
Sep 11, 6:22 PM CDTSevere Thunderstorm WarningDVNKeokuk, Washington68 min
Sep 11, 6:45 PM CDTSevere Thunderstorm WarningDVNJackson45 min
Sep 11, 6:57 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Scott48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.